Misuse of barbiturates or combining barbiturates with other drugs can quickly lead to an overdose. Unlike opioids, there is no antidote for barbiturate poisoning, and anyone who experiences barbiturate overdose symptoms needs emergency medical attention to survive. This article discusses the key signs of barbiturate overdose and provides resources for people struggling with barbiturate abuse.
Barbiturate overdose, also called barbiturate poisoning, happens when a person takes a toxic or lethal dose of barbiturate drugs. This can happen by accident, or it may be an intentional attempt by somebody to end their own life. Accidental barbiturate overdose can also happen by combining barbiturates with other drugs, particularly alcohol or other central nervous system depressants.
Barbiturates used to be a clinical treatment for seizures, anxiety, or insomnia but have mostly been phased out and replaced by benzodiazepines. This is because barbiturate intoxication can be highly addicting, and barbiturate addiction is impacting many people’s lives.
Today, the best data for how many people use barbiturates comes from the National Survey on Drug Use and Health, which places barbiturates into a category along with benzodiazepines, sedatives, hypnotics, and tranquilizing drugs.
This data shows that 2.2% of people aged 12 and older misused tranquilizers, and 1.7% misused benzodiazepines. While the percentage of people using barbiturates is relatively small compared to other commonly misused drugs, they can still create devastating effects, such as barbiturate overdose deaths.
Barbiturate overdose symptoms may appear like the symptoms of opioid or benzodiazepine overdose. The primary symptoms include:
The level of barbiturate intoxication that leads to barbiturate poisoning varies significantly between individuals. Tolerance, other medications, weight, and several other factors affect the dosage required for a person to experience barbiturates overdose.
The first and most important thing to do if you suspect somebody is experiencing a barbiturates overdose is call 911. Emergency medical services may arrive in time to save the life of the person overdosing, and emergency dispatchers can coach you through taking the necessary steps to keep the person alive.
After activating emergency services, the most important thing you can do to help somebody experiencing barbiturates overdose is provide CPR. The primary danger of barbiturate overdose is that the person stops breathing and loses oxygen supply to their brain. Performing rescue breathing and chest compressions could buy them time until an ambulance arrives to help them.
Emergency medical services will provide several other treatments for a person showing barbiturate overdose signs, including:
In the hospital, barbiturate overdose treatment has the treatment team continue to monitor the person’s breathing and help them maintain healthy blood pressure and oxygen levels.
Barbiturates withdrawal can be extremely severe. If a person who has routinely taken barbiturates attempts to detox on their own, their withdrawal symptoms can be severe enough to result in death. Medically assisted detox is required for people to withdraw from barbiturates safely.
The symptoms of barbiturate withdrawal include:
In severe withdrawal, the seizures from barbiturate withdrawal can be fatal.
Treatment for barbiturate addiction or barbiturate abuse is delivered at specialized addiction treatment centers. Like other addictions, people addicted to barbiturates may have trouble cutting down or stopping on their own, and they may need professional services to achieve abstinence and build the skills for a lasting recovery.
There is no one-size-fits-all approach to treating addiction, and the best There is no one-size-fits-all approach to treating addiction, and the best treatment centers will offer a variety of treatments to ensure that each client gets the help they need to recover. treatment centers will offer a variety of treatments to ensure that each client gets the help they need to recover.
Barbiturate addiction treatment typically happens in three steps: medical detoxification, inpatient rehab, and outpatient treatment. These three levels of care are typically delivered to ensure that each client gets the appropriate medical and psychological treatment for their addiction.
Medically assisted detox is required for people who have been using barbiturates for an extended period. It can be deadly to withdraw at home, and specialized medical services can help people overcome this difficult first phase in a safe and secure environment. Medically assisted detox usually lasts about a week and focuses on getting people sober, stable, and prepared for the next steps in addiction treatment.
Inpatient rehabilitation is the most intensive form of addiction treatment. At an inpatient facility, people seeking recovery live on-site and attend treatment for several hours daily. This includes treatments such as:
People who attend inpatient treatment are surrounded by a group of peers who are also trying to recover, which builds a strong base of social support for recovery.
Outpatient treatment provides all the same treatments as an inpatient but with a lower intensity. People attending outpatient treatment live at home and attend treatment a few times a week for a few hours.
If you or a loved one is struggling with barbiturate abuse or addiction, contact the substance use disorder specialists at Genesis Recovery.
Our team can help you choose what level of treatment is right for you and will be there to support you throughout the entire recovery process. We understand how difficult breaking free from addiction can be, but we also know that anyone can recover, provided they are willing to seek help.